Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Calpol after 4 month injections?

(5 Posts)
ToffeeForEveryone Tue 05-Jul-16 17:12:14

DS had his 4 month injections today. He had a bad fever following the Men B injection at 2 months so I had the Calpol at the ready, only for nurse to say that he shouldn't have any Calpol as it will interfere with the vaccine? She said that this is basically a booster so shouldn't take Calpol at all for the next couple of days, just take his clothes off if he gets a fever.

I can't see anything online about this. The NHS page seems to suggest you can give Calpol to treat fever after both sets of injections, but obviously I don't want to do anything to interfere with the effect of the vaccine.

Anyone else come across this?

Coldhandscoldheart Tue 05-Jul-16 20:12:37

Am in Scotland. Here they gave paracetamol (calpol) at the same time as the vaccine both times, and we were advised to give two further doses 4-6 hours apart. She was v miserable after the second lot altho I think maybe she had a wee bug as well.
Hth & you have an okay time.

SearchingforSleep Tue 05-Jul-16 20:22:24

My little one had his 4 month lot yesterday and I was told to give 3 lots of calpol, same routine as first lot of jabs. It seems like a nasty vaccine - he still has a fever 36 hours later.

I wasn't aware calpol interfered with any vaccines? Sounds like really odd advice. (Disclaimer: I've not got a medical background) I totally understand being reluctant to go against what you've been told to do though.

Hope he isn't too miserable with the after-effects.

TheColdDoesBotherMeAnyway Tue 05-Jul-16 20:28:47

You have been given outdated advice. Before men b was added the advice was to avoid paracetamol unless the baby had a temperature or appeared to be in pain. The rationale for this was that paracetamol may reduce the immune response to the vaccine making it less effective. However, since such a large proportion of babies develop a high temperature after receiving the men b vaccine the advice changed, and now parents are instructed to give calpol at the time of administration of the vaccine, with 2 further doses 4 hours apart. If you have the inclination I would raise this with your practice manager as there is clearly a training issue in the surgery.

ToffeeForEveryone Tue 05-Jul-16 21:41:28

Thanks very much everyone for your advice, much appreciated.

I've given him some now (5 hours after the vaccination). He wouldn't settle for his nap for ages then woke up sobbing, which is not like him at all, and he had a slight fever (38.8). He's quite listless now but calm, I'll just keep checking his temp - he also had a fever for two days despite the Calpol last time so really hope it's easier for him this time round.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now